Nevada, 2010

Winter Storm and Strong Wind in Nevada, December 28 to 29, 2010

December 28 to 29, 2010 · NWS REV · 3 events in 3 counties and zones

An upper low moved from the Pacific Northwest coast to eastern Nevada from the morning of the 29th to the 30th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

An upper low moved from the Pacific Northwest coast to eastern Nevada from the morning of the 29th to the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 28, 6:53 AM PST, 8 hours 7 minutes earlier.

Area forecast discussion, Dec 28, 6:53 AM PST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
653 AM PST TUE DEC 28 2010

.UPDATE...
BASED ON AVAILABLE DATA AND A COUPLE RECENT REPORTS...HAVE UPDATED
TO HAVE SNOW LEVELS RISE A LITTLE FASTER THIS AFTERNOON INTO THIS
EVENING. THIS WILL HAVE LEVELS OFF LAKE TAHOE ELEVATION BY
SUNSET. CURRENTLY...12Z KREV RAOB SHOWS NEAR ISOTHERMAL LAYER WITH
RAIN/SNOW/SLEET COMBINATION POSSIBLE BLO 5500 FEET. MODELS
CONTINUE TO KEEP SIMILAR TEMP PROFILE INTO THIS EVENING WITH SNOW
LEVELS PERHAPS ONLY RISING TO 6000 FEET. HOWEVER...DOUBT THE
MODELS ARE HANDLING THEM WELL IN SUCH A STRONG FLOW PATTERN AND
DEEP SUBTROPICAL MOISTURE ENTRAINED. BELIEVE THEY WILL GET TO AT
LEAST 7000 FEET AROUND TAHOE AND 7500-8000 FOR MONO. WOULD NOT BE
SURPRISED TO SEE THEM EVEN GET 500 FEET HIGHER FROM 00-06Z BEFORE
LOWERING AGAIN. FURTHER NORTH...SNOW LEVELS ARE TRICKY AS THEY
WILL BE NORTH OF THE 'HOSE' POINTED AT TAHOE/RENO/MONO. THEY MAY
NOT RISE AS MUCH.

THAT SAID...LOOKS TO BE EFFICIENT SPILLOVER FOR A 6-9 PERIOD WITH
HEAVY PRECIP IN SIERRA. STRONG WARM CONVEYOR BELT SIGNATURE AND
FAVORABLE JET LOCATION LEAD ME TO BELIEVE THIS. I AM NOW BECOMING
MUCH MORE CONCERNED ABOUT POSSIBLE HYDRO ISSUES THAN I STATED
BELOW. OTHER THAN MAKING THE SNOW LEVEL ADJUSTMENTS ABOVE...ABOUT
500 FEET HIGHER FROM 18-06Z WILL NOT DO ANYTHING ELSE AS FOR AS
PRODUCTS. HOWEVER...DID CALL THE RFC HAS FORECASTER THIS MORNING
AND COORDINATED HIGHER PRECIP AMOUNTS FOR KTRK-MT. ROSE AREA AND A
LITTLE MORE INTO MONO. NOT SURE WHAT WILL HAPPEN...BUT THIS SHOULD
GIVE DAY SHIFT A BETTER FIRST GUESS TO ADDRESS ANY POSSIBLE
ISSUES. STILL...IT IS MAINLY A SMALL CREEK/STREAM ISSUE DUE TO THE
SHORT DURATION AND AREAS MENTIONED BELOW STILL LOOK TO BEAR THE
BRUNT. WALLMANN

&&

.PREVIOUS DISCUSSION... /ISSUED 402 AM PST TUE DEC 28 2010/

SHORT TERM...
EASED DOWN SNOW LEVELS TONIGHT TO EXPRESS UNCERTAINTY AS TO WHETHER
PRECIP WILL CHANGE COMPLETELY TO RAIN AT LAKE TAHOE LEVEL. I ALSO
GREATLY INCREASED QPF FROM 06Z-12Z WEDNESDAY.

LOOKING AT THE RADAR MOSAIC FOR NORTHERN CALIFORNIA AND WESTERN
NEVADA...THE FORECAST FOR A PERIOD OF LIGHT WARM AIR ADVECTION
SNOW FOR THIS MORNING LOOKS TO BE COMING TO FRUITION. WHILE
ANY ACCUMULATIONS WILL BE VERY MINOR...ROAD TEMPS ARE RUNNING IN
THE 29 TO 34 DEGREE RANGE SO THERE COULD BE SOME SLICK SPOTS OR
LIGHTLY COVERED PAVEMENT FROM RENO NORTH AND WEST THROUGH MID
MORNING. THE SPECIAL WEATHER STATEMENT WILL BE REFRESHED BY 430 AM
TO COVER THE POSSIBLE SLICK ROADS. SNOW LEVELS ARE EXPECTED TO
GRADUALLY RISE LATE THIS MORNING AND THIS AFTERNOON TO BRING A
SWITCHOVER TO RAIN FOR THE LOWER VALLEYS.

A COMPLICATED SYSTEM AS FAR AS SNOW LEVELS/SNOWFALL ACCUMULATION
BELOW 6500 TO 7500 FEET REMAINS ON TAP FOR LATER TODAY THROUGH
WEDNESDAY. CURRENTLY...A NICE PWAT PLUME OF 1 TO 1.5 INCHES
EXTENDS FROM THE NORTHERN CALIFORNIA COAST WEST TO 140W...WITH
PWATS AS HIGH AS 1.8 INCHES AT 145W. THE JET ASSOCIATED WITH THE
SUBTROPICAL PLUME AND AN UPPER DISTURBANCE OFF THE COAST MOVING
EAST ALONG 40N LATITUDE HAS REACHED 140-160+ KTS PER SATELLITE
WINDS EARLIER THIS MORNING.

AS THE UPPER DISTURBANCE CONTINUES TO TRACK TOWARDS THE NORTHERN
CALIFORNIA COAST THIS AFTERNOON AND EVENING...IT WILL POINT THE
PWAT HOSE DIRECTLY AT THE SIERRA. WITH THE HELP OF 50-80 KTS OF
WESTERLY FLOW FROM 700-500 MB THE SYSTEM WILL BRING A PERIOD OF
MODERATE TO HEAVY PRECIP TO THE SIERRA TONIGHT...WITH EXCELLENT
SPILLOVER INTO WESTERN NEVADA EXPECTED TO BRING BETWEEN 4 AND 8
TENTHS PRECIP TO SOME AREAS NORTH OF HIGHWAY 50.

AS FAR AS DETAILS OF SNOW LEVELS TONIGHT...NORMALLY A DECENT SUBTROPICAL
PLUME WOULD BRING SNOW LEVELS TO ABOVE 7000-7500 FEET FOR THE
SIERRA. HOWEVER...STRONG WARM AIR ADVECTION PRECIP AHEAD OF THE
PWAT HOSE THIS EVENING SHOULD HOLD IN STABLE/ISOTHERMAL SOUNDING
PROFILES FOR THE SIERRA PER MODELS AND CONCEPTUAL REASONING.
THEREFORE...I HAVE LOWERED SNOW LEVELS CLOSER TO 6000-6500 FEET
FOR THE LAKE TAHOE AREA TONIGHT TO SHOW UNCERTAINTY AS TO WHETHER
PRECIP WILL EVER GO TO ALL RAIN AT LAKE LEVEL FOR ANY APPRECIABLE
TIME (IF IT DOES IT PROBABLY WILL BRIEFLY RIGHT WITH THE CORE OF
THE PWAT PLUME LATE TUESDAY EVENING).

ONCE THE PWAT PLUME MOVES SOUTH OF THE CWA BY 12Z WEDNESDAY...
ATTENTION TURNS TO THE STRONG COLD FRONT WHICH WILL MOVE TO THE
INTERSTATE 80 CORRIDOR CIRCA 15Z-18Z BEFORE CLEARING THE CWA BY
EARLY AFTERNOON WEDNESDAY. WITH THE CORE OF THE UPPER LOW (-36C AT
500 MB!) PROGGED TO MOVE OVER THE NORTHERN CWA...AREAS NORTH OF
RENO STAND A DECENT CHANCE OF GETTING SEVERAL INCHES OF SNOWFALL
WEDNESDAY MORNING AS STRONG FRONTOGENESIS COMBINES WITH VERY
UNSTABLE AIR ALOFT TO PRODUCE A BURST OF SNOW LASTING SEVERAL
HOURS. THEREFORE WE HAVE ISSUED A WINTER WEATHER ADVISORY FOR THE
NORTHERN CWA. FURTHER SOUTH...THERE COULD STILL BE A LIGHT
SNOWFALL ACCUMULATION WHICH WHEN COMBINED WITH GUSTY WINDS
WEDNESDAY MORNING COULD CAUSE FOR SOME TRAVEL CONCERNS. STAY TUNED
FOR MORE ON THIS.

POST FRONTAL 700 MB TEMPS ARE STILL PROGGED TO BOTTOM OUT NEAR
-19C WEDNESDAY NIGHT. WITH ALL THE COLD AIR AND INSTABILITY
ALOFT...THERE WILL BE SOME CHANCE FOR LAKE EFFECT SNOW FOR PYRAMID
AND MONO LAKES. MESOSCALE DETAILS ARE TOO SCANT FOR NOW TO PREDICT
HOW MUCH AND WHERE SNOW MIGHT OCCUR DOWNWIND OF LAKES...BUT KEEP IN
MIND THE POSSIBILITY FOR LAKE EFFECT SNOW FOR LATE WEDNESDAY NIGHT
AND INTO THURSDAY MORNING. SNYDER

LONG TERM...THURSDAY THROUGH MONDAY...
VERY FEW CHANGES MADE. THURSDAY LOOKS COLD AND KEPT THE CHC OF SNOW
SHOWERS ACROSS THE AREA WITH A WEAK SHEAR LOBE DROPPING SWD THROUGH
THE AREA ON THE BACKSIDE OF THE PARENT TROUGH. H5 COLD POOL IS A BIT
FAR EAST...BUT H7 TEMPS REMAIN COLD AND THERE IS SOME INSTABILITY UP
THROUGH 600 MB FOR SOME SHALLOW SHOWERS. TEMPS WILL BE QUITE COLD
AND REMAIN BELOW FREEZING.

THU NIGHT IS PROBLEMATIC WITH TEMPS AND STILL REMAIN CENTERED ON HOW
MUCH SNOW IS ON THE GROUND. FOR THE MOST PART LEFT TEMPS ALONE WHICH
INDICATE COLDEST TEMPS OF THE SEASON THUS FAR. DO NOT EXPECT ANY
RECORDS DESPITE THE MUCH BELOW NORMAL TEMPS. ONE THING TO KEEP AN
EYE ON IN LOWER VALLEYS WILL BE FOG POTENTIAL ALSO. IF THERE IS
QUITE A BIT OF RAIN TOMORROW NIGHT WITH LESS THAN 2 INCHES ON VALLEY
FLOORS...ENOUGH MOISTURE MAY REMAIN FOR IT TO FORM. SO EVEN WITH
CLEAR SKIES AND SOME SNOW COVER...TEMPS MAY NOT GET THAT COLD...BUT
THE TRADE-OFF IS FREEZING FOG COULD THEN BE AN ISSUE. NOT CONFIDENT
AT ALL ON THIS...BUT IT IS A POSSIBILITY TO BE WATCHED.

FOR FRI...TEMPS SLOWLY WARM ALOFT AND PREFER NAM/EC IDEAS OF HOLDING
ONTO THE NORTHEAST WINDS AND LLVL COLD AIR A BIT LONGER. MTNS WILL
START TO WARM BUT VALLEYS WILL REMAIN FLAT. AS ALLUDED TO ABOVE...IF
FOG FORMS...FRI WILL BE EVEN COLDER FOR VALLEYS AS THEY WILL BE
INVERTED AND FOG WILL BE VERY SLOW TO BURN OFF.

FOR THE NEW YEARS WEEKEND AND BEYOND...VERY LOW CONFIDENCE REMAINS.
GEM IS WELL OFF THE COAST WITH THE NEXT LOW AND SUPPORTS BLO NORMAL
TEMPS FOR VALLEYS WITH STRONG INVERSIONS. GFS DROPS THE LOW NOW EAST
OF THE AREA WITH EC ALONG THE COAST. GFS/GEM DRY WHILE EC IS
WETTEST. HAVE NO PREFERENCE FOR ANY MODEL AS ENSEMBLES SHOW HIGH
UNCERTAINTY. KEPT STATUS QUO...ESPECIALLY SINCE WE ARE NOW FOCUSING
ON THE NEXT 36 HRS. FCST IS PRIMARLY NEAR CLIMO FOR POPS WHILE TEMPS
ARE A FEW DEGREES BELOW NORMAL. WALLMANN

AVIATION...
KRNO...SOME -SN WITH OCNL MVFR CIGS/VIS CENTERED ON 16Z...WITH LIGHT
IF ANY ACCUMULATION ON RUNWAYS. -SN SHOULD CHANGE OVER TO -RA BY 20Z
FOR VFR CONDS...ALTHOUGH DO EXPECT A BREAK IN THE PRECIP AROUND THIS
TIME. ABT 70 PCT CONFIDENT IN -SN THIS AM. THEN...WINDS INCREASE
ALOFT WITH STABLE LLVLS PROMOTING PSBL LLWS AFT 00Z. EXPECT LIGHT S
WINDS AT AIRPORT THRU 04Z BEFORE THEY INCREASE. STILL...WINDS COULD
BE 75 KTS SUSTAINED ON SLIDE MTN BY 06 AND EVEN THROUGH WINDS
INCREASE AT TERMINAL...LLWS COULD STILL BE AN ISSUE ALONG WITH MVFR
CIGS/VIS IN RA. HEAVIEST RA 06-12Z AND 70 PCT CONFIDENT WHILE LLWS
CONFIDENCE LOWER AROUND 40 PCT.

WED...STILL UNCERATIN ABOUT -SN BAND MVIGN THROUGH WITH FRONT AROUND
18Z...BUT 1-2 INCHES ACCUM POSSIBLE WITH 1-2 HR PD OF IFR CONDS.

KTRK/KTVL...-SN AFT 13Z THIS AM WITH MVFR CIGS/VIS NEAR TERMINAL
MINS FOR KTVL AND OCNL IFR CONDS AT BOTH TERMS BLO MINS. ACCUM UP TO
3 INCHES PSBL DURING THE DAY. TEMPS DO WARM THIS EVE WITH ABOUT 60
PCT CHC OF CHANGEOVER TO RA AFT 00Z FOR 4 HRS WITH MVFR CIGS...VIS.
PCPN TO BE ALL -SN AFT 07Z FOR BOTH TERMS AND LIFR CONDS THRU 12Z.
4-6 INCHES ACCUM ON RUNWAYS LIKELY. -SN ON WED STILL AN ISSUE AND
SIMILAR TO KRNO ABOVE. WALLMANN

HYDROLOGY...
NOT MANY HYDRO ISSUES...BUT DO EXPECT 2+ INCHES OF WATER ALONG
SIERRA CREST FROM 00-12Z TONIGHT. SOME GOOD SPILLOVER EXPECTED IN
TROPICAL TAP WITH 1/4 TO 1/2 INCH OF RAIN IN SIERRA FRONT VALLEYS
NEAR AND EAST OF HWY 395 WHILE TAHOE BASIN TO CARSON RANGE SEES
1-1.5 INCHES QPF. SNOW LEVELS ARE PROBLEMATIC...BUT SHOULD SLOWLY
RISE TODAY AND WILL REACH NEAR 6500 FEET THIS EVENING. MODELS
CONTINUE TO DIFFER ON HOW HIGH THEY GET VARYING FROM 5500-7500 FEET
DEPENDING ON MODEL. WORST CASE SCENARIO...AT 7500 FEET FOR 6 HRS
WOULD PRODUCE SOME ISSUES ON SMALL CREEKS/STREAMS AROUND TAHOE
BASIN/ERN PLUMAS AND 395 CORRIDOR. HOWEVER...BELIEVE PROB OF THIS
OCCURRING LESS THAN 10 PCT.

MORE LIKELY...SNOW LEVELS AT 6500-7000 FOR 4-6 HRS TO PRODUCE RISES
ON SMALL CREEKS/STREAMS AND MUCH MORE MODEST RISES ON MAINSTEM
RIVERS. ABT 25 PCT CHC OF SOME SORT OF SMALL STREAM ADVISORY MAY BE
NEEDED WHICH WOULD OCCUR WITH SNOW LEVELS AS FCST WITH RAINFALL IN
VALLEYS NEAR 1/2 INCH AND NEAR 1 INCH IN CARSON RANGE BLO SNOW LEVEL
AS SOILS CONTINUE TO REMAIN SATURATED FROM WET FALL/EARLY WINTER.
OVERALL...NOT EXPECTING MANY ISSUES...BUT THERE IS A SMALL
POSSIBLITY OF SOMETHING SOMEHWAT SIGNIFICANT FOR SMALL STREAMS TO BE
AWARE OF. WALLMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 1 PM PST
     WEDNESDAY ABOVE 4500 FEET FOR NVZ005.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST
     WEDNESDAY NVZ002.

CA...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 1 PM PST
     WEDNESDAY ABOVE 4500 FEET FOR CAZ070.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM PST
     WEDNESDAY CAZ073.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST
     WEDNESDAY CAZ072.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Dec 28, 9:10 AM PST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
910 AM PST TUE DEC 28 2010

CAZ070>073-NVZ001>005-291200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
LOYALTON...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...
MARKLEEVILLE...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA...
SCHURZ...GLENBROOK...INCLINE VILLAGE...SPARKS...VERDI...
GARDNERVILLE...VIRGINIA CITY...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS...NIXON...IMLAY...EMPIRE...GERLACH
910 AM PST TUE DEC 28 2010

...WINTER STORM FOR THE SIERRA TONIGHT...

...STRONG COLD FRONT TO BRING VERY COLD TEMPERATURES WEDNESDAY...

LOW PRESSURE WILL MOVE INTO THE WEST COAST TONIGHT AND PUSH A
COLD FRONT THROUGH THE SIERRA AND WESTERN NEVADA WEDNESDAY. RAIN
AND SNOW WILL AFFECT THE SIERRA THIS EVENING THROUGH
WEDNESDAY...AS SNOW LEVELS DROP BELOW 4500 FEET. REFER TO THE
LATEST WINTER WEATHER STATEMENTS FOR MORE DETAILS ON THE IMPACTS
WITH THIS STORM.

BEHIND THE COLD FRONT...VERY COLD AIR OVER THE GULF OF ALASKA
WILL DIVE INTO THE REGION WEDNESDAY. WELL BELOW NORMAL TEMPERATURES
WILL AFFECT THE AREA THROUGH NEW YEARS WEEKEND...WITH HIGHS
REMAINING BELOW FREEZING THURSDAY AND FRIDAY AND OVERNIGHT LOWS IN
THE SINGLE DIGITS ACROSS WESTERN NEVADA AND BELOW ZERO IN THE
SIERRA VALLEYS.

TEMPERATURES COULD BE LOWER FOR THE VALLEYS OF NORTHEAST
CALIFORNIA AND WESTERN NEVADA DEPENDING ON SNOW ACCUMULATIONS
TONIGHT AND WEDNESDAY. IN VALLEYS WHERE SNOW ACCUMULATES...HIGHS
COULD STRUGGLE TO GET OUT OF THE TEENS AND 20S WITH LOWS BELOW
ZERO.

BRONG

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 1 winter storm. Local standard time, as filed.

Winter Storm, Greater Lake Tahoe Area

When
December 28, 3:00 PM PST to December 29, 8:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
COOP Observer
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

A widespread 11 to 18 inches of snow fell with this storm. Gusty winds caused some power outages.

Strong Wind, Greater Reno/Carson City/Minden Area

When
December 28, 7:00 PM PST to 11:00 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$100
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Widespread gusts 35 to 50 mph occurred with this system. Isolated high winds gusts were reported, including Washoe Valley with 69 mph, Galena RAWS with 64 mph, and the NWS office with 60 mph. Virginia Peak recorded a gust to 106 mph.

Strong Wind, Mineral/Southern Lyon

When
December 28, 10:00 PM PST to December 29, 8:00 AM PST
Where
Mineral/Southern Lyon forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$100
Reported by
Mesonet
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

Widespread 35 to 50 mph gusts occurred with this system. Isolated high wind gusts include Walker Lake NDOT, which gusted over 60 mph with a gust to 76 mph at 0024PST on the 29th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276519, 276520, 276521.